Tuesday, September 30, 2014

Sunday, July 12, 2009 SLS, Community Member, asks

Q: Can you tell me what causes muscle loss in arms, legs, butt...I am losing weight but not fat.

In the past 12 months I am living with pain throughout my whole body...stiff neck, pain in both shoulders, pain in my lower back (pelvic area) and my knees and feet are also affected.  I have been to several doctors with no results.  I am taking Boniva, Pravastatin, and a bladder control medicine plus a daily vitamin plus calcium.  I was on Tylenol but my doctor switched me to Celebrix once a day.  I do have a fear of it being something serious but the doctor said all my test came back normal.  I am 70 years old and they use to call me the energizer bunny but now I have no ambition to do anything.

 

Can you help me understand this or steer me in the right direction to find someone who can.     Thank you in advance for your help.   S L S

Answer This
Answers (1)
Vicki, Health Guide
10/21/09 9:21am

Hi SLS,
I know this is frustrating.  It sounds as if the areas where you are losing your muscle strength is also where you are experiencing atrophy.  That is probably because you are not using those muscles as much as you once did, and atrophy occurs naturally as we age.  I have the same problem with my legs and even my toes!

 

Recommended treatment includes moist heat and whirlpools, but the heat makes our MS worse.  Of course exercise is a treatment, but it is so difficult to move actively which is why we have the problem in the first place.  I am sorry I could not find many tips in this area. 


My occupational therapist did recommend some exercise activities with my hands.  Perhaps your doctor could arrange a therapist to provide specific recommendations.
This is particularly frustrating for those of us who were very energetic at one time.  Please let me know how you are doing.  Good luck.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By SLS, Community Member— Last Modified: 06/12/13, First Published: 07/12/09